Pennsylvania, 2017Tornado in Pennsylvania, May 1, 2017
May 1, 2017 · NWS CTP · 1 event in 1 county or zone
A strong cold front crossed central Pennsylvania during the late-afternoon and early evening hours of May , 2017. A quasi-linear convective system (QLCS) developed ahead of the front, and a handful of spin-ups along this line produced EF1 tornado damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front crossed central Pennsylvania during the late-afternoon and early evening hours of May , 2017. A quasi-linear convective system (QLCS) developed ahead of the front, and a handful of spin-ups along this line produced EF1 tornado damage. One of these spin-ups touched down near a wooden pallet factory on the outskirts of Rebersburg and moved rapidly northeastward before lifting just northeast of the town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 1, 5:30 PM EST, 14 minutes earlier.
Area forecast discussion, May 1, 5:30 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service State College PA
630 PM EDT Mon May 1 2017
.SYNOPSIS...
A strong cold will push east across the Commonwealth this
afternoon into early tonight. The front will usher in brisk
west to northwest winds and cooler air for Tuesday. Fair weather
with milder temperatures will occur Wednesday under a weak
ridge of high pressure. A new storm system is likely to affect
the region from Thursday afternoon through Friday. Much colder
air is expected for late Friday through the upcoming weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Updated information for severe thunderstorm watch
across the southeast until 11 PM.
Line of storms just moving across the office now.
Tornado Watch #185 in effect until 10 PM...
Earlier discussion below.
Latest radar shows a line of moderate showers moving toward my
western zones. So far no lighting being observed but stability
is eroding as breaks begin developing in the cloudcover of the
warm sector that covers just about the entire CWA. Far eastern
areas are experiencing the last vestiges of the cool air damming
and marine layer that has kept cool- moist conditions in place.
Conditions are falling into place for a widespread outbreak of
potentially severe thunderstorms and even some isolated strong
tornadoes. RAP is depicting EHI's of 1-3 (anything greater than
1 is significant) already in place over Central Pa. Deep layer
shear is simultaneously a very impressive 50-70kt over most of
my CWA.
The main line of convection is starting to form over eastern
Ohio, and the HRRR tracks it east across the area between about
20-01Z. The main mode of convection looks to be linear with
bowing segments/QLCS storms, but the potential for rotation
within isolated elements will be very high. LCL's are marginal
but within the parameters that if a supercells begins to show
strong gate to gate shear, tornadogenesis will be very possible.
SPC has continued the ENHANCED risk over practically all of PA.
Forecast storm total rainfall amount by midnight tonight will
range from one-half of an inch, to one inch in some areas of
Ncent and NW PA.
Afternoon high temps should reach the mid/upr 70s...to near
80F in some of the Central and Southern Valleys. Anything
slightly warmer than this spells more significant severe
weather concerns, and could prompt SPC to raise the Day 1
outlook into the MDT category across portions of the state,
considering the existing llvl boundaries and highly anomalous
low-mid level shear.
A narrow north/south ribbon of +3-4 sigma PWAT air along and
just ahead of the cold front will support some locally heavy
downpours and storm total QPF by 04Z Tuesday up over one inch
in some spots. WPC highlights a small portion of my NERN zones
with a MARGINAL risk of heavy rain/flooding. It's still too soon
(with some uncertainties) to get into any type of flood watches
at this point.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Expect significant convection to be ongoing/near to exiting the
extreme eastern CWA during the late evening hours tonight. Cold
front forcing the convection will move east through the state
overnight into Tuesday morning, advecting much chillier air into
the state.
Scattered to numerous rain showers may linger until 06Z before
weak post frontal ridging slides east over the region after
midnight accompanied by drier and cooler lvll air.
Lows early Tuesday will vary from the mid 40s across the NW
mtns, to the upper 50s in the SE.
GEFS axis of 2-3 sigma WSW 850 mb winds and the presence of
45-50 kt winds occupying the top of the well-mixed layer (at
around 4-5 kft agl Tuesday afternoon) will lead to sfc wind gusts
easily in the 30 to 35 kt range, and perhaps even 5-10 kts
higher.
High temps Tuesday afternoon will be in the L50s across the NW
mtns...L60s just to the SE of the I99/Rt 220 corridor, and upper
60s near and to the SE of I-81.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Cyclonic flow will dominate the region through much of the long
term period with one upper trof exiting at the start of the
period and a second arriving late week. Early on, a gusty NW
wind and unsettled light showery weather will persisting mainly
for the northern part of the state right into Wednesday.
A chance for a more widespread/soaking (MDT to HVY) rain
arrives Thu afternoon into Fri, as the latest 00Z Operational
GFS/EC run and their EFSs are coming into decent/converging
agreement with an area of low pressure progged to develop along
the southern Appalachians and the lift north-northeastward.
Although this event shows some pretty strong signals (even at
this long time range) for a potential, widespread 1-2 inch
rainfall late in the upcoming week, A wide and varying array of
models solutions has been present prior to the latest model run
or two to throw some uncertainty into the mix w/respect to the
specific timing and amount of showers across the CWA.
Fri night and Saturday will turn windy and quite cool with
isolated rain showers falling across the central mtns, while
the Alleghenies experiences more numerous rain showers...likely
changing over to snow showers across most of the region. Cyclonic
flow will begin to wane early next week, with slowly improving
conditions, as the second upper trof lifts out.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Haze and low clouds are burning off early this afternoon over
the east. Two bands of SHRA are moving into and through central
areas attm. Showers continue over the NW airspace. Southerly
flow will get to the ground over the east as heating burns off
stratus. Gusts over 25kts at all sites this afternoon ahead of
the main line developing over eastern OH.
Line of severe thunderstorms entering western PA this afternoon
will arrive in our NW counties 19-20Z. This organized squall
line will move over JST and BFD 20-21Z. As it does, it probably
will be accompanied by increasing potential for 40-50KT surface
wind gusts. There is some question concerning the
intensity/timing into the eastern 1/2 of the airspace this
evening. Will update with AMDs to add severe-storm details via
TEMPO group as storms get closer. Frontal passage tonight will
shift winds more to the west/southwest allowing clearing
conditions between the upper trough/associated colder air and
the front itself. Above mentioned colder air aloft rotating
through the Great Lakes will bring sct showers into the NW
airspace by Tuesday morning.
Outlook...
Tue...Breezy with MVFR cigs/rain showers likely NW airspace.
Wed...Showers ending NW. MVFR cigs west becoming VFR. Decreasing
winds.
Thu-Sat...Widespread sub-VFR with periods of rain.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...La Corte
NEAR TERM...La Corte/Martin
SHORT TERM...Lambert
LONG TERM...Lambert/Gartner
AVIATION...Head
Hazardous weather outlook, May 1, 5:16 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
616 PM EDT Mon May 1 2017
PAZ036-056>059-063>066-021830-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
616 PM EDT Mon May 1 2017
...SEVERE THUNDERSTORM WATCH 186 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ006-011-012-017>019-024>028-033>035-037-041-042-045-046-049>053-
021830-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
616 PM EDT Mon May 1 2017
...TORNADO WATCH 185 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ004-005-010-021830-
Warren-McKean-Elk-
616 PM EDT Mon May 1 2017
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Martin
In the hours before
Local storm report, May 1, 4:09 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FUNNEL CLOUD CROSBY 41.75N 78.37W
05/01/2017 MCKEAN PA 911 CALL CENTER
FUNNEL CLOUD NEAR CROSBY
&&
EVENT NUMBER CTP1701119
TYBURSKILocal storm report, May 1, 4:11 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
511 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 1 S YOUNGSVILLE 41.84N 79.32W
05/01/2017 WARREN PA 911 CALL CENTER
TREES DOWN ALONG YORK HILL ROAD
&&
EVENT NUMBER CTP1701120
TYBURSKILocal storm report, May 1, 4:14 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
514 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 3 S SHEFFIELD 41.65N 79.03W
05/01/2017 WARREN PA 911 CALL CENTER
TREES DOWN ALOING ROUTE 666 SOUTH OF SHEFFIELD
&&
EVENT NUMBER CTP1701121
TYBURSKILocal storm report, May 1, 4:42 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
542 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG JOHNSTOWN 40.33N 78.92W
05/01/2017 CAMBRIA PA 911 CALL CENTER
TREE ON HOUSE ON VENANGO STREET
&&
EVENT NUMBER CTP1701122
TYBURSKILocal storm report, May 1, 5:19 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
619 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG SNOW SHOE 41.03N 77.95W
05/01/2017 CENTRE PA TRAINED SPOTTER
NUMEROUS TREES DOWN IN SNOW SHOE
&&
EVENT NUMBER CTP1701123
TYBURSKILocal storm report, May 1, 5:20 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
620 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL ALTOONA 40.51N 78.40W
04/30/2017 M0.88 INCH BLAIR PA SOCIAL MEDIA
NICKEL-SIZED HAIL REPORTED IN THE FAIRVIEW SECTION OF
ALTOONA.
0601 PM TSTM WND DMG ALTOONA 40.51N 78.40W
04/30/2017 BLAIR PA 911 CALL CENTER
TREES AND WIRES REPORTED DOWN.
0616 PM TSTM WND DMG WILLIAMSBURG 40.46N 78.21W
04/30/2017 BLAIR PA 911 CALL CENTER
NUMEROUS TREES KNOCKED DOWN NEAR WILLIAMSBURG.
0640 PM TSTM WND DMG 5 NNE HUNTINGDON 40.56N 77.97W
04/30/2017 HUNTINGDON PA PUBLIC
TREES AND WIRES DOWN ALONG ROUTE 26 NORTH OF
HUNTINGDON.
0654 PM TSTM WND DMG SMETHPORT 41.81N 78.44W
04/30/2017 MCKEAN PA 911 CALL CENTER
TREES AND WIRES REPORTED DOWN.
0728 PM TSTM WND DMG 2 WSW OSWAYO 41.91N 78.06W
04/30/2017 POTTER PA 911 CALL CENTER
TREES AND WIRES DOWN AND BLOCKING WHITNEY CREEK ROAD.
0325 PM TSTM WND DMG 2 ENE TIDIOUTE 41.69N 79.37W
05/01/2017 WARREN PA 911 CALL CENTER
NUMEROUS TREES DOWN ALONG DAVEY HILL ROAD
0325 PM TSTM WND DMG 1 S YOUNGSVILLE 41.84N 79.32W
05/01/2017 WARREN PA 911 CALL CENTER
TREES DOWN ALONG YORK HILL ROAD
0328 PM TSTM WND DMG PITTSFIELD 41.84N 79.38W
05/01/2017 WARREN PA 911 CALL CENTER
NUMEROUS TREES DOWN ON OLD PITTSFIELD ROAD
0338 PM TSTM WND DMG 1 SE WARREN 41.83N 79.13W
05/01/2017 WARREN PA 911 CALL CENTER
TREES AND WIRES DOWN ON CANTON STREET
0355 PM TSTM WND DMG 3 S SHEFFIELD 41.65N 79.03W
05/01/2017 WARREN PA 911 CALL CENTER
TREES DOWN ALOING ROUTE 666 SOUTH OF SHEFFIELD
0400 PM TSTM WND DMG 2 SSW JAMES CITY 41.59N 78.84W
05/01/2017 ELK PA 911 CALL CENTER
WIDESPREAD TREES DOWN ALONG ROUTE 66
0403 PM HAIL KANE 41.66N 78.81W
05/01/2017 M1.00 INCH MCKEAN PA TRAINED SPOTTER
QUARTER SIZE HAIL IN KANE
0412 PM TSTM WND DMG WILCOX 41.58N 78.68W
05/01/2017 ELK PA 911 CALL CENTER
WIDESPREAD TREES DOWN IN WILCOX
0425 PM FUNNEL CLOUD CROSBY 41.75N 78.37W
05/01/2017 MCKEAN PA 911 CALL CENTER
FUNNEL CLOUD NEAR CROSBY
0428 PM TSTM WND DMG 2 SE BRANDY CAMP 41.32N 78.67W
05/01/2017 ELK PA 911 CALL CENTER
WIDESPREAD TREES DOWN
0440 PM TSTM WND DMG CURWENSVILLE 40.97N 78.52W
05/01/2017 CLEARFIELD PA 911 CALL CENTER
TREES AND WIRES DOWN
0505 PM TSTM WND DMG JOHNSTOWN 40.33N 78.92W
05/01/2017 CAMBRIA PA 911 CALL CENTER
TREE ON HOUSE ON VENANGO STREET
0600 PM TSTM WND DMG SNOW SHOE 41.03N 77.95W
05/01/2017 CENTRE PA TRAINED SPOTTER
NUMEROUS TREES DOWN IN SNOW SHOE
&&
EVENT NUMBER CTP1701105 CTP1701106 CTP1701110 CTP1701107 CTP1701108
CTP1701109 CTP1701118 CTP1701120 CTP1701111 CTP1701112 CTP1701121
CTP1701115 CTP1701114 CTP1701117 CTP1701119 CTP1701113 CTP1701116
CTP1701122 CTP1701123
TYBURSKITornado, Centre
- When
- May 1, 5:44 PM EST to 5:45 PM EST
- Where
- Centre County, 0.74 mi NW of Smullton to 0.58 mi WSW of Rebersburg
- Rating
- EF1
- Path length
- 1.1 mi
- Path width
- 100 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.939, -77.458
An EF1 tornado touched down near a wooden pallet factory on the outskirts of town and moved rapidly northeastward before lifting just northeast of the town. Damage occurred to several dozen homes and outbuildings across Rebersburg. Several dozen trees were either snapped or uprooted. One utility pole was also snapped. One injury occurred when a victim was trapped by the collapse of a work shed. Maximum wind speeds were estimated near 110 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Idaho, May 1 to 31, 20171 death · $14 million · 10 events
- Flooding in Missouri, May 1 to 6, 20171 death · $18 million · 4 events
- Flooding in Illinois, May 1 to 31, 20171 death · $850,000 · 14 events
- Tornado and Hail in Pennsylvania, May 1, 2017$360,000 · EF2 · 59 events
- Tornadoes and Hail in Pennsylvania, May 1, 2017$191,000 · EF2 · 50 events
- Flooding in Arkansas, May 1 to 31, 2017$24 million · 18 events
- Flash Flooding and Flooding in Arkansas, May 1 to 5, 2017$26 million · 6 events
- Flooding and Damaging Winds in New York, May 1, 2017$608,000 · 68 kt wind · 48 events
- Flooding in Missouri, May 1 to 31, 2017$2.9 million · 7 events
- Flooding in Idaho, May 1 to 31, 2017$2.8 million · 2 events
- Damaging Winds and Lightning Strike in New York, May 1, 2017$256,000 · 88 kt wind · 25 events
- Damaging Winds in Ohio, May 1, 2017$560,000 · 70 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683281.